High Wind, Motley
- When
- April 19, 2:49 PM CST
- Where
- Motley forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.074, -100.780 (the zone’s center; the record gives no point)
Widespread strong winds developed on the afternoon of the 19th under a deeply mixed boundary layer. A few locations across the South Plains and Rolling Plains observed brief severe wind gusts.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
Widespread strong winds developed on the afternoon of the 19th under a deeply mixed boundary layer. A few locations across the South Plains and Rolling Plains observed brief severe wind gusts.
High wind gusts reported by the Texas Tech University West Texas mesonet are listed below:
60 mph at Roaring Springs (Motley County),|58 mph at Reese Center (Lubbock County), and|58 mph at Spur (Dickens County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 19, 1:01 PM CST, 1 hour 48 minutes earlier.
Area Forecast Discussion National Weather Service Lubbock TX 201 PM CDT Wed Apr 19 2023 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .SHORT TERM... (This evening through Thursday) Issued at 159 PM CDT Wed Apr 19 2023 Surface winds across northeastern New Mexico and the northern Texas Panhandle have increased to the 20+ mph range over the past couple of hours as the surface low over southeastern Colorado/western Oklahoma Panhandle continues to develop. Winds are expected to continue increasing from north to south through the afternoon. Winds are also expected to become more southwesterly which will push moisture off to the east and drop RH values into the single digits to mid teens area wide. The surface low will push off towards northeastern Kansas/southwest Nebraska later as a cold front surges southward. The cold front should be south of the FA by late tomorrow morning and will bring temps that are 10-15 degrees cooler than today. Winds will be on the low side of breezy immediately behind the front tomorrow morning but will subside by the afternoon as surface ridging builds over the region. && .LONG TERM... (Thursday night through next Tuesday) Issued at 159 PM CDT Wed Apr 19 2023 A trend toward cooler and potentially wetter regime continues in the latest model runs. A broad and sharp upper level trough over the central CONUS will usher cooler air into the forecast area Friday, and although the main upper low anchoring the trough will move east to the Great Lakes over the weekend, west-northwest flow aloft from the West Coast to the High Plains will keep cool air in place across the forecast area into Monday before some temperature moderation occurs as low level flow finally veers to the south/southwest. Precipitation chances increase Sunday, initially as an elevated convection regime over the cool low level air mass. This elevated moist instability at the least should result in widespread cloud cover through much of the day which will limit upside of temperatures Sunday afternoon with highs in the 50s and 60s favored at this time. This is followed by a series of low- amplitude short wave troughs moving through the west- northwest mid/upper flow, crossing the southern High Plains Monday and again Tuesday. PoPs favor the northern zones given the current expectation of lift maximized across the Panhandle to western Kansas. && .AVIATION... (18Z TAFS) Issued at 1154 AM CDT Wed Apr 19 2023 VFR conditions will prevail at all locations. && .FIRE WEATHER... Issued at 159 PM CDT Wed Apr 19 2023 Elevated to critical fire weather danger will continue this afternoon into the early evening area wide as 20 foot winds increase to 15-25 mph and RH values drop into the single digits to mid teens. A cold front will push through the region around sunrise tomorrow morning and will shift winds to the north around 15 mph. A brief period of elevated to critical fire danger is possible tomorrow afternoon mainly across the far southwestern Texas Panhandle late tomorrow afternoon through early evening. Afternoon relative humidity will drop into the single digits as 20 foot winds increase to 15-20 mph. && .LUB WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM CDT this evening for TXZ021>044. && SHORT TERM...51 LONG TERM....07 AVIATION...51
Hazardous Weather Outlook National Weather Service Lubbock TX 1142 AM CDT Wed Apr 19 2023 TXZ021>044-201645- Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd- Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum- Terry-Lynn-Garza-Kent-Stonewall- 1142 AM CDT Wed Apr 19 2023 This Hazardous Weather Outlook is for the South Plains, Rolling Plains, and the far Southern Texas Panhandle. .DAY ONE...This afternoon and tonight. Very warm, dry, and windy conditions are expected today which will lead to widespread critical fire weather conditions. A Red Flag Warning has been issued for all of the South Plains, Rolling Plains, and southern Texas Panhandle from Noon to 11 PM CDT. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Elevated to near critical fire weather conditions are possible on Thursday due to dry and breezy conditions.
The national radar mosaic for the moment the first event began.
3 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081901, 1081902, 1081903.